Missouri, 2007

Heavy Snow in Missouri, January 20 to 21, 2007

January 20 to 21, 2007 · NWS EAX · 18 events in 18 counties and zones

A strong upper level storm system over the Desert Southwest, tracked across southeastern Kansas and central Missouri on January 20th and 21st. The storm left from 4 to 6 inches of snow across portions of western and central Missouri.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong upper level storm system over the Desert Southwest, tracked across southeastern Kansas and central Missouri on January 20th and 21st. The storm left from 4 to 6 inches of snow across portions of western and central Missouri. Gusty northwest winds caused widespread blowing and drifting of the snow, with drifts of from 1 to 2 feet reported. The dangerous driving conditions caused several traffic accidents and numerous school closings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 20, 3:15 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 20, 3:15 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CST SAT JAN 20 2007

.DISCUSSION...

STILL EXPECTING SNOW TO OVERSPREAD THE AREA THIS EVENING...NO MAJOR
CHANGES TO FORECAST...

UPPER LOW IN DESERT SOUTHWEST BEGINNING TO SLOWLY MOVE EAST THIS
MORNING AS INDICATED IN WATER VAPOR IMAGERY. SUBTROPICAL FETCH OF
MOISTURE STREAMING AHEAD INTO THE PLAINS. GFS STILL A LITTLE FASTER
THAN THE NAM WITH THE PRECIPITATION BUT THEY ARE CLOSER THAN
PREVIOUS RUNS. SOME FREEZING/FROZEN PRECIPITATION BEING REPORTED IN
TEXAS PANHANDLE AND INTO WESTERN OKLAHOMA AT THIS TIME.

CONDENSATION PRESSURE DEFICITS OF OVER 100 MB WILL NEED TO BE
OVERCOME...THE DRY AIR SHOWED UP WELL ON THE TOPEKA 00 UTC SOUNDING.
THE SOUTHWEST FLOW ALOFT WILL PUMP ENOUGH MOISTURE INTO THE AREA TO
SATURATE THE BOUNDARY LAYER BY LATE THIS AFTERNOON. MEANWHILE
ISENTROPIC LIFT ON SEVERAL SURFACES...BEGINS IN EARNEST AROUND 00
UTC THIS EVENING AND SO EXPECT SNOW TO MOVE INTO THE CWA FROM THE
SOUTHWEST BY LATE THIS AFTERNOON. THE UPPER TROUGH TAKES ON A
NEGATIVE TILT TO AID IN THE FORCING FOR ASCENT AND THE SNOW
PRODUCTION IN THE FAVORED TEMPERATURE REGION...EXPECT INTENSITY TO
INCREASE IN THE LATE EVENING HOURS. AS MENTIONED IN PREVIOUS
DISCUSSION...A DRY SLOT DEVELOPS RAPIDLY AS THE SYSTEM MATURES AND
WILL LIKELY AFFECT THE CWA BY SUNDAY MORNING IN THE SOUTHWEST AND
AROUND NOON OR A LITTLE LATER IN THE NORTHEAST.  STILL...THE 4 TO 6
INCH AMOUNTS SEEM REASONABLE GIVEN ALL THE PARAMETERS MENTIONED
ABOVE.

AFTER THE SYSTEM RAPIDLY EXITS THE AREA ON SUNDAY...SOME PATCHY
DRIZZLE OR FOG COULD LINGER INTO MONDAY MORNING AS RESIDUAL MOISTURE
AND LIGHT WINDS PREVAIL OVER THE REGION.

UPPER RIDGING AMPLIFIES UPSTREAM FOR THE MIDDLE OF NEXT WEEK SO
TEMPERATURES WILL COOL. A BIT OF A CLIPPER SYSTEM MOVES DOWN FROM
THE NORTHERN PLAINS ON WEDNESDAY...SO THERE IS A CHANCE FOR LIGHT
SNOW ON WEDNESDAY. ADOLPHSON

&&

.PREVIOUS EXTENDED DISCUSSION /ISSUED AT 424 PM CST FRI 19 JAN 2007/

POSITIVELY TILTED...DEEP LONGWAVE TROUGH WILL DOMINATE WEATHER
DURING THE EARLY PART OF THE EXTENDED PERIOD.  PHASING BETWEEN SLOW
MOVING SOUTHWEST US LOW AND SHORTWAVE FEATURE ROTATING AROUND HUDSON
BAY LOW WILL GENERATED ELONGATED SHEAR ZONE STRETCHING FROM DESERT
SOUTHWEST INTO THE OHIO VALLEY.  FORECAST AREA WILL BE LOCATED ON
CYCLONIC SHEAR SIDE OF THIS FEATURE SUNDAY NIGHT INTO MONDAY...WHICH
MAY HELP TO SQUEEZE OUT A FEW FLURRIES AS THE TROUGH AXIS PUSHES
EASTWARD.  DYNAMIC FORCING WILL BE COUNTERED BY BROAD ISENTROPIC
DESCENT...THUS KEPT PRECIPITATION CHANCES IN THE SLIGHT CHANCE
CATEGORY.  TEMPERATURE PROFILES INDICATE MAIN PRECIPITATION TYPE
WILL BE SNOW...HOWEVER LACK OF DEEP LAYER MOISTURE MAY LEAD TO
PATCHY FREEZING DRIZZLE ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA.

BEYOND MONDAY...THE BULK OF THE EXTENDED RANGE WILL CHARACTERIZED BY
NORTHWEST FLOW ALOFT AS A SERIES OF SHORTWAVE FEATURES CARVE A DEEP
LONGWAVE TROUGH OVER THE EASTERN UNITED STATES.  CONFIDENCE IS LOW
WITH RESPECT TO THE TIMING AND STRENGTH OF ANY OF THESE INDIVIDUAL
SHORTWAVE FEATURES...THUS LEFT THE FORECAST DRY FOR NOW.  THOUGH
PRECIPITATION CHANCES ARE IN DOUBT...PATTERN SUGGESTS SURGE OF
ARCTIC AIR TO INVADE FORECAST AREA DURING THE EARLY AND MIDDLE PART
OF THE WEEK. ADJUSTED TEMPERATURES BELOW SEASONAL NORMALS USING
BLEND OF COLDER GFS GRIDDED TEMPERATURES AND ENSEMBLE MEANS.  UPPER
RIDGING BUILDS EASTWARD ON FRIDAY WHICH WILL BRING A WARMING AND
MELTING TREND TO THE AREA.  EDGED TEMPERATURES CLOSER TO SEASONAL
NORMS ACROSS WESTERN PART OF CWA ON FRIDAY...BUT LEFT EAST CHILLY.

SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...SNOW ADVISORY FROM 6 PM SATURDAY TO 9 AM SUNDAY FOR MOZ001-
     MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-MOZ013-MOZ014-
     MOZ015-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-MOZ028-MOZ029-
     MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-
     MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

     SNOW ADVISORY FROM MIDNIGHT SUNDAY TO NOON SUNDAY FOR MOZ006-
     MOZ007-MOZ008-MOZ016-MOZ017-MOZ025.

KS...SNOW ADVISORY FROM 6 PM SATURDAY TO 9 AM SUNDAY FOR KSZ025-
     KSZ057-KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.
Hazardous weather outlook, Jan 20, 5:37 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 AM CST SAT JAN 20 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
537 AM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE INTO THE REGION THIS AFTERNOON AND EVENING.
SNOW WILL DEVELOP OVER EASTERN KANSAS AND MOVE INTO WESTERN
MISSOURI. SNOWFALL INTENSITIES WILL INCREASE LATE TONIGHT...WITH A
FEW INCHES OF ACCUMULATION POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL BEGIN TO TAPER OFF FROM SOUTHWEST THROUGH NORTHEAST DURING
THE MORNING ON SUNDAY. BY AFTERNOON...TOTAL STORM ACCUMULATIONS WILL
BE BETWEEN 4 AND 6 INCHES ACROSS EASTERN KANSAS AND WESTERN MISSOURI

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADOLPHSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Harrison

When
January 20, 9:00 AM CST to January 21, 9:00 AM CST
Where
Harrison forecast zone
Reported by
Law Enforcement
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Bates

When
January 20, 2:30 PM CST to January 21, 7:30 AM CST
Where
Bates forecast zone
Reported by
Law Enforcement
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Clinton

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Clinton forecast zone
Reported by
Law Enforcement
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Platte

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Up to six inches of snow was reported across the county.

Heavy Snow, Jackson

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Four to six inches of snow was reported across the county.

Heavy Snow, Lafayette

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Cass

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Johnson

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Johnson forecast zone
Reported by
Law Enforcement
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county.

Heavy Snow, Henry

When
January 20, 3:00 PM CST to January 21, 8:00 AM CST
Where
Henry forecast zone
Reported by
Law Enforcement
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Four to six inches of snow, fell across the county.

Heavy Snow, Clay

When
January 20, 3:30 PM CST to January 21, 8:00 AM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Ray

When
January 20, 3:30 PM CST to January 21, 8:30 AM CST
Where
Ray forecast zone
Reported by
Law Enforcement
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Four to six inches of snow was reported across the county.

Heavy Snow, Holt

When
January 20, 4:00 PM CST to January 21, 8:00 AM CST
Where
Holt forecast zone
Reported by
Law Enforcement
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Caldwell

When
January 20, 4:00 PM CST to January 21, 8:30 AM CST
Where
Caldwell forecast zone
Reported by
Law Enforcement
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Four to six inches of snow, fell across the county.

Heavy Snow, Atchison

When
January 20, 5:00 PM CST to January 21, 8:30 AM CST
Where
Atchison forecast zone
Reported by
Law Enforcement
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Nodaway

When
January 20, 5:00 PM CST to January 21, 8:30 AM CST
Where
Nodaway forecast zone
Reported by
Law Enforcement
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Worth

When
January 20, 6:00 PM CST to January 21, 9:00 AM CST
Where
Worth forecast zone
Reported by
Law Enforcement
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Daviess

When
January 20, 6:00 PM CST to January 21, 8:00 AM CST
Where
Daviess forecast zone
Reported by
Law Enforcement
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

Heavy Snow, Livingston

When
January 20, 7:00 PM CST to January 21, 9:00 AM CST
Where
Livingston forecast zone
Reported by
Law Enforcement
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Four to six inches of snow, reported across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10970, 11068, 11058, 11061, 11064, 11065, 11066, 11067, 11069, 11062, 11063, 11056, 11059, 10967, 10968, 10969, 11057, 11060.